Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 293, NWS Lincoln, IL

August 10, 2006Crawford County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 10, 2006, 1:38 PM CDT for Crawford County, Jasper County, Illinois. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 1:38 PM CDT (18:38 UTC)
Expired
Aug 10, 2006, 2:32 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Crawford County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 88 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:51 PM CDTTSTM WND DMGWillow Hill, ILTREES DOWN IN WILLOW HILL..REPORT FROM THE JASPER COUNTY SHERIFF
Aug 10, 2:02 PM CDTTSTM WND DMGOblong, ILTREE LIMBS AND POWER LINES DOWN...FROM COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 101838
SVRILX
ILC033-079-101945-
/O.NEW.KILX.SV.W.0293.060810T1838Z-060810T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
138 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST ILLINOIS...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 245 PM CDT.

* AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 3
  MILES NORTH OF BOGOTA...OR ABOUT 4 MILES WEST OF NEWTON...AND WAS
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...
  WILLOW HILL...
  STE. MARIE...
  OBLONG...
  HARDINVILLE...
  ANNAPOLIS...
  EATON...
  NEW HEBRON...

OTHER LOCATIONS IN THE WARNING INCLUDE...FLAT ROCK AND ROBINSON.

IF YOU ARE CAUGHT OUTDOORS...MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS. DO NOT TAKE SHELTER UNDER TREES OR PICNIC SHELTERS.
FREQUENT LIGHTNING IS COMMON IN SEVERE THUNDERSTORMS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3907 8830 3890 8838 3885 8797 3886 8766
      3918 8767 3918 8796

$$

BARKER
3 follow-up statements
000 
WWUS53 KILX 101851
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
151 PM CDT THU AUG 10 2006

ILC033-079-101945-
/O.CON.KILX.SV.W.0293.000000T0000Z-060810T1945Z/
CRAWFORD-JASPER-
151 PM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CRAWFORD AND JASPER COUNTIES...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 2 MILES SOUTH OF NEWTON...MOVING EAST AT 25 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  STE. MARIE.
  WILLOW HILL.
  YALE.
  BELLAIR.
  OBLONG.
  STOY.
  HARDINVILLE.
  ANNAPOLIS.
  EATON.
  NEW HEBRON.

IF YOU ARE CAUGHT OUTDOORS...MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS. DO NOT TAKE SHELTER UNDER TREES OR PICNIC SHELTERS.
FREQUENT LIGHTNING IS COMMON IN SEVERE THUNDERSTORMS.

LAT...LON 3907 8830 3890 8838 3885 8797 3886 8766
      3918 8767 3918 8796

$$

BARKER
000 
WWUS53 KILX 101917
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CDT THU AUG 10 2006

ILC033-079-101945-
/O.CON.KILX.SV.W.0293.000000T0000Z-060810T1945Z/
CRAWFORD-JASPER-
217 PM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CRAWFORD AND JASPER COUNTIES...

AT 213 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 2 MILES SOUTH OF STE. MARIE...OR ABOUT 9
MILES SOUTHEAST OF NEWTON...MOVING EAST AT 45 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  HARDINVILLE.
  OBLONG.
  STOY.
  EATON.
  ANNAPOLIS.
  NEW HEBRON.
  ROBINSON.
  FLAT ROCK.
  WEST YORK.

IF YOU ARE CAUGHT OUTDOORS...MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS. DO NOT TAKE SHELTER UNDER TREES OR PICNIC SHELTERS.
FREQUENT LIGHTNING IS COMMON IN SEVERE THUNDERSTORMS.

LAT...LON 3907 8830 3890 8838 3885 8797 3886 8766
      3918 8767 3918 8796

$$
000 
WWUS53 KILX 101932
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
232 PM CDT THU AUG 10 2006

ILC033-079-101942-
/O.CAN.KILX.SV.W.0293.000000T0000Z-060810T1945Z/
CRAWFORD-JASPER-
232 PM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND JASPER COUNTIES
IS CANCELLED...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM. REMAIN ALERT 
TO THE POSSIBILITY OF MORE SEVERE WEATHER.

LAT...LON 3907 8830 3890 8838 3885 8797 3886 8766
      3918 8767 3918 8796

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:30 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 10:30 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEAT INDEX THIS AFTERNOON
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT THU AUG 10 2006

.DISCUSSION...
UPDATING FORECAST LATE THIS MORNING TO ADJUST WORDING. SEVERE MCS
MOVING SE ACROSS NE IL HAS CONVECTION OVER FAR NE NE OF PEORIA AND
DANVILLE. GALESBURG HAD 48 MPH WIND GUSTS AT 925 AM...BUT SO FAR
SEVERE WINDS OF 58 MPH OR STRONGER HAS BEEN STAYING NORTH OF CENTRAL
IL. A SEVERE THUNDERSTORM WARNING WAS ISSUED FOR NORTHERN VERMILION
COUNTY. ANOTHER AREA OF STRONG TO POTENTIALLY SEVERE CONVECTION
WAS OVER SE IA...FAR NE MO AND FAR WESTCENTRAL IL NW OF QUINCY. THIS
CONVECTION WAS MOVING NE TOWARD MACOMB. YET ANOTHER AREA OF
CONVECTION WAS OVER CENTRAL MO SOUTH OF THE MO RIVER AND DRIFTING NE
TOWARD ST LOUIS.

15Z/10 AM SURFACE MAP SHOWS 1009 MB LOW PRESSURE OVER FAR SE
NEBRASKA WITH A FRONTAL BOUNDARY EXTENDING EAST ACROSS NORTHERN MO
INTO CENTRAL IL JUST SOUTH OF MACOM...PEORIA AND BLOOMINGTON TO JUST
NORTH OF CHAMPAIGN...THEN ARCHES INTO SW INDIANA. TROPICAL AIR MASS
OVER CENTRAL/SE IL AGAIN TODAY WITH DEWPOINTS IN THE LOW TO MID 70S
WHILE TEMPS IN THE MID 70S TO AROUND 80F. SEEING MOSTLY SUNNY SKIES
SOUTH OF A MACOMB TO PEORIA TO CHAMPAIGN LINE (SUNNY OVER SE IL)
WHILE CLOUDY NORTH. QUITE UNSTABLE ALREADY WITH LIFTED INDICES MINUS
3 TO 4C WHILE CAPES 1500 TO 2500 J/KG SOUTH OF I-74. ALOFT 594 DM
500 MB SUBTROPICAL HIGH WAS OVER THE SOUTHERN PLAINS STATES AROUND
TX WHILE A SHORT WAVE TROF WAS OVER WESTERN IOWA.

SPC DOWNGRADED CENTRAL IL FROM A MODERATE TO A SLIGHT RISK THIS
AFTERNOON AND EVENING. KEEPING LIKELY CHANCE OF CONVECTION
DEVELOPING THIS AFTERNOON OVER CENTRAL AND SE IL AS FRONTAL BOUNDARY
THAT HAS BEEN LIFTING SLOWLY NORTH SHOULD BE NEARLY STATIONARY THIS
AFTERNOON...THEN SLIP BACK SOUTH TOWARD I-72 BY THIS EVENING AND
SHORT WAVE FROM WESTERN IA MOVES EAST INTO CENTRAL/NORTHERN IL BY
THIS EVENING. ATMOSPHERE TO GET VERY UNSTABLE WITH MORE HEATING AS
TEMPS ELEVATE INTO THE MID TO UPPER 80S AND LOWER 90S FROM
SPRINGFIELD AND DECATUR AND TERRE HAUTE SW AREAS WHERE HEAT INDEX
100 TO 105F. NEAR HEAT ADVISORY CRITERIA OF 105F AT LAWRENCEVILLE.
DEWPOINTS IN THE 70S TODAY WITH NAM/WRF CAPES 2000 TO 4000 K/KG AND
LIFTED INDEX MINUS 5 TO 9C THIS AFTERNOON. 40 TO 50 KNOT WIND SHEAR
WILL REMAIN SUPPORTIVE OF SUPERCELLS AND TORNADOES POSSIBLE (2%)
THOUGH THE BEST SEVERE WX THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS (45%)...FOLLOWED BY LARGE HAIL (30%). MID LEVEL SHORTWAVE
TROUGH/MCV SHOULD ALSO BECOME A PLAYER LATER THIS AFTERNOON INTO
THIS EVENING AS IT INTERACTS WITH STRONG INSTABILITY NEAR SURFACE
FRONT OVER CENTRAL IL. GEOMETRY OF QUASI STATIONARY FRONT AT THE
SURFACE AND MODERATE WNW MID LEVEL WINDS WILL FAVOR LONG LIVED
MCS/S...LIKELY IN THE FORM OF ONE OR MORE BOW ECHOS.

&&

.PREV DISCUSSION...
00Z ANALYSIS HAS FRONTAL BOUNDARY S OF CWA...ALONG THE MISS RIVER
VALLEY NEAR STL...STRETCHING FROM CENTRAL SD TO THE ERN SEABOARD.
HIGH PRESSURE RIDGE OUT OVER THE EAST COAST...AND ALSO OVER HUDSON
BAY.  WEAK NWRLY FLOW AT 500MB...WITH EDGE OF H5 HEIGHT GRADIENT
JUST TO THE SW.  DIURNALLY ENHANCED CONVECTION FROM YESTERDAY
SURVIVING ENOUGH TO MAKE IT TO THE EARLY MORNING HOURS OVER ERN
NE...AND GETTING SOME ASSISTANCE FROM A LOW LEVEL JET...HAS TURNED
INTO QUITE THE COMPLEX THIS MORNING. SHORT WAVES DIFFICULT TO PICK
OUT IN RAOB DATA OR ON PROFILERS...BETWEEN WEAK FLOW AND CURRENT
MCC.  MODELS CONTINUE TO BE A PROBLEM...COMPLETELY OUT OF
CONCERT...PARTICULARLY IN THE FIRST 48 HOURS OF THE FORECAST.
NAM/WRF BEING THE LEAST OF THE EVILS...AND SLIGHTLY AT AN ADVANTAGE
IN THAT THE SEVERE CONVECTIVE FEEDBACK ISSUES OF THE PAST COUPLE
NIGHTS APPEAR TO BE LESSENING AS THE MODELS COME TO GRIPS WITH THE
PATTERN CHANGE FOR THE WEEKEND.  SIDING WITH THE NAM/WRF IN THE
SHORT TERM...AND GOING WITH THE MORE CONSISTENT AND MORE
CONSERVATIVE ECMWF IN THE EXTENDED.

SHORT-TERM...TODAY AND TOMORROW...
PLENTY OF ACTIVITY MOVING OUT OF THE PLAINS...BUT WITH MAIN SFC
BOUNDARY WELL SOUTH OF THE CWA...PRECIP WILL BE MORE OR LESS A
FUNCTION OF THE SHORTWAVES MOVING THROUGH INCREASINGLY NWRLY FLOW
OVHD...AND ANY BOUNDARIES THAT MAKE IT THIS WAY.  CAPES IN EXCESS OF
5000 J/KG THIS AFTERNOON...WITH CONVECTIVE TEMPS AROUND 86F IN THE
NORTH...AND A HIGHER 91F IN THE SW...WHICH WILL BE CLOSER TO THE
FRONTAL BOUNDARY.  WARM AIR AT H85 WILL ALSO BE ADVECTING INTO THE
FA TODAY...HELPING TO PUSH THAT BOUNDARY SLIGHTLY UP TO THE
NORTHEAST.  WITH THE AMOUNT OF INSTABILITY AND VGP/S AT .6M/S2
ACCORDING TO THE NAM/WRF...ANY STORM MOVING ACROSS THE BOUNDARY INTO
THE FA FROM THE SW HAVE THE POTENTIAL TO BECOME ORGANIZED AND
PRODUCE SEVERE WEATHER...AND ISOLATED TORNADOS.  WILL BUMP TO LIKELY
POPS SW INTERSTATES 72 AND 74.

BECOMING MORE WELL DEFINED LATE THURSDAY AND INTO FRIDAY IN THE
FORECAST.  MAJOR THICKNESS GRADIENT DRAPED ACROSS THE SRN TIP OF
ILLINOIS...AND INVOF REMAINING FRONTAL BOUNDARY...PUT LOW POPS
ACROSS THE SRN PORTIONS OF THE CWA AS THE SYSTEM PUSHES OUT OF THE
CENTRAL CONUS...OR IS PUSHED OUT OF THE MIDWEST BY A BUILDING HIGH
DOWN FROM SERN CANADA.

LONG-TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
AS THE ENERGY PUSHES OUT TO THE EAST...THE FLOW STARTS TO TRANSITION
FROM NWRLY TO MORE WRLY BY THE END OF THE WEEKEND. A UPPER LEVEL
TROF IN THE DISTANT NORTH WILL HELP DRAG ANOTHER WEAK SFC BOUNDARY
THROUGH LATE IN THE WEEKEND AND BRING CHC POPS FOR SUNDAY NIGHT
THROUGH MONDAY.  AFTER THAT...THE  FORECAST BECOMES AN INTERESTING
ISSUE OF TEMPS AS MODELS CONVERGE IN THE PATTERN...JUST NOT SO MUCH
IN HOW FAR NORTH THE UPPER LEVEL RIDGE REACHES...AS A TROF MOVES OUT
OVER THE ERN COAST...RESULTING IN A BIT OF A HIGH HEIGHTS AND WARM
TEMPS FOR CENTRAL ILLINOIS.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL/HJS
Hazardous weather outlook, Aug 10, 11:40 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT THU AUG 10 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1140 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS DOWNGRADED THE MODERATE RISK OF
SEVERE THUNDERSTORMS TO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS A NEARLY STATIONARY
FRONTAL BOUNDARY REMAINS OVER CENTRAL ILLINOIS THIS AFTERNOON...THEN
SHIFTS SLOWLY SOUTH INTO SOUTHEAST ILLINOIS LATER TONIGHT. DAMAGING
WINDS WILL BE THE MAIN HAZARD...WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL ALSO LIKELY. MORE STORMS MAY RE FIRE LATER THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES INTO ILLINOIS FROM
IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY MAINLY FROM
I-72 SOUTH...AND AGAIN ON SUNDAY NIGHT AND MONDAY AS A SERIES OF
WEATHER DISTURBANCES AFFECT CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KMH/SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:04 AM CDTSevere Thunderstorm WarningILXVermilion31 min
Aug 10, 1:18 PM CDTSevere Thunderstorm WarningILXClay57 min
Aug 10, 1:32 PM CDTFlash Flood WarningILXClay3 hr
Aug 10, 1:59 PM CDTSevere Thunderstorm WarningILXRichland46 min
Aug 10, 2:12 PM CDTSevere Thunderstorm WarningILXClay17 min
Aug 10, 2:42 PM CDTSevere Thunderstorm WarningILXLawrence, Richland33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.